Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 26, 2008, 9:32 PM CDT for Jackson County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2008, 9:32 PM CDT (02:32 UTC)
- Expired
- May 26, 2008, 11:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Jackson County, KS
The radar
The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 270233
FFWTOP
KSC085-270630-
/O.NEW.KTOP.FF.W.0007.080527T0232Z-080527T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
932 PM CDT MON MAY 26 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JACKSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 130 AM CDT
* AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM NEAR DELIA...OR ABOUT 22 MILES
NORTHWEST OF TOPEKA...MOVING NORTHEAST AT 20 MPH. THIS STORM HAS A
HISTORY OF PRODUCING UP TO 2 INCHES OF RAIN PER HOUR IN RILEY
COUNTY LEADING TO CONFIRMED FLASH FLOODING. DUE TO THE RECENT HEAVY
RAINS IN JACKSON COUNTY...THIS STORM SYSTEM IS LIKELY TO CAUSE
FLASH FLOODING.
* LOCATIONS IMPACTED INCLUDE...
CIRCLEVILLE...
DENISON...
HOLTON...
MAYETTA...
NETAWAKA...
POTAWATOMI RESERVATION...
WHITING...
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3941 9557 3940 9558 3922 9559 3921 9603
3956 9603 3956 9579 3965 9578 3965 9555
TIME...MOT...LOC 0232Z 237DEG 21KT 3929 9594
$$
BOUSTEAD2 follow-up statements
000
WGUS73 KTOP 270320
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1019 PM CDT MON MAY 26 2008
KSC085-270630-
/O.CON.KTOP.FF.W.0007.000000T0000Z-080527T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON-
1019 PM CDT MON MAY 26 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR
JACKSON COUNTY...
AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN. THIS STORM WAS
LOCATED NEAR HOLTON...OR 27 MILES SOUTH OF HIAWATHA...MOVING
NORTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
CIRCLEVILLE...DELIA...DENISON...HOLTON...HOYT...MAYETTA...NETAWAKA...
POTAWATOMI RESERVATION...SOLDIER AND WHITING.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
LAT...LON 3941 9557 3940 9558 3922 9559 3922 9603
3956 9603 3956 9579 3965 9578 3965 9555
TIME...MOT...LOC 0319Z 222DEG 17KT 3948 9570
$$
BOUSTEAD000
WGUS73 KTOP 270445
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1144 PM CDT MON MAY 26 2008
KSC085-270454-
/O.CAN.KTOP.FF.W.0007.000000T0000Z-080527T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON-
1144 PM CDT MON MAY 26 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR JACKSON COUNTY...
AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
RAIN DECREASED IN INTENSITY AND COVERAGE...SO THE POSSIBILITY FOR
FLASH FLOODING WILL DIMINISH. THEREFORE THE FLASH FLOOD WARNING IS
NO LONGER IN EFFECT.
LAT...LON 3941 9557 3940 9558 3922 9559 3922 9603
3956 9603 3956 9579 3965 9578 3965 9555
TIME...MOT...LOC 0444Z 222DEG 17KT 3978 9535
$$
STARKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 26, 3:06 PM CDT, 6 hours 26 minutes earlier.
Area forecast discussion, May 26, 3:06 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 306 PM CDT MON MAY 26 2008 .DISCUSSION... PERSISTENT CONVECTION FINALLY MOVING EASTWARD. MAIN STATIONARY BOUNDARY STILL A BIT DIFFICULT TO IDENTIFY...ALTHOUGH LATEST ANALYSIS WOULD PLACE IT JUST ALONG NE-KS BORDER. EXPECT THIS TO CONTINUE SLOW PROGRESSION SOUTH AND END UP SOUTH OF THIS FORECAST AREA OVERNIGHT. A COMPLICATING FACTOR IS MESS LEFT OVER FROM RECENT CONVECTION. THERE APPEARS TO BE AN OUTFLOW BOUNDARY FURTHER SOUTH...ALONG THE OK BORDER...THAT COULD CERTAIN FOCUS HEAVY RAIN OVERNIGHT AS LLJ ACCELERATES AFTER SUNSET. UNCERTAINTY CENTERS ON WHICH BOUNDARY...CONVECTIVE LEFTOVER IN OK OR STATIONARY FURTHER NORTH...BECOMES THE FOCUS. COLLABORATION AND HPC GUIDANCE INDICATE SOUTHERN OPTION IS THE MOST LIKELY...WHICH PROMPTS A FLASH FLOOD WATCH FOR MY SOUTHERN FORECAST AREA. SUFFICIENT LIFT OVER A PROLONGED PERIOD TO BE CONCERNED. SEVERE THREAT SHOULD STAY WEST TONIGHT AS LAST NIGHTS CONVECTION REALLY DIDNT LEAVE US WITH TIME TO WARM THE SURFACE...WHICH WE NEEDED TO DO TO BREAK CAP. SO WILL BE ON A FLOOD FOOTING TONIGHT AS THE MAIN THREAT. HARDING CONVERGENCE ZONE ALONG STATIONARY BOUNDARY TO REMAIN IN PLACE TUES NIGHT. SEVERAL PIECES OF ENERGY STILL LOOK TO BE ROUNDING THE WESTERN TROUGH...AND MODELS DEPICT ONE POST-FRONTAL STRATUS STREAMS IN FROM THE NORTH. WEAK LIFT ASSOCIATED WITH 850H CONVERGENCE MAY BE ENOUGH TO SQUEEZE OUT A FEW HUNDREDTHS OF PRECIP. TRENDED POPS MORE TO THE EAST ALONG AXIS OF BEST MOISTURE. COOL TEMPS UNDER PERSISTENT CLOUD COVER AND NORTHERLY WINDS LOOK RIGHT ON TRACK. QUIET WX THURS WITH SFC HIGH AND 500H RIDGE AXIS OVER THE REGION. TEMPERATURES WILL RECOVER FROM THE COOL READINGS WED...BACK UP NEAR SEASONAL NORMALS. FRI-SAT...CENTRAL CONUS RIDGE BEGINS TO BREAK DOWN AS SOME ENERGY FROM THE WESTERN TROUGH EJECTS EASTWARD. NORTHERN STREAM SHORTWAVE SLIPS THROUGH DAMPENED 500H FLOW...WHICH SENDS A COLD FRONT THROUGH THE REGION LATE FRIDAY/EARLY SATURDAY. SHOULD SEE SOME DECENT RETURN FLOW AHEAD OF THE FROPA. GFS HAS BEEN CONSISTENTLY DEEPER WITH THIS WAVE AS IT PASSES THROUGH THE PLAINS. BENIGN WEATHER SUNDAY WITH SFC HIGH OVER THE PLAINS...AND AMPLIFYING 500H RIDGE OVER THE ROCKIES. SUN NITE-MON...RIDGE RIDER TO SLIDE ON THROUGH THE NW-ERLY 500H FLOW...COINCIDENT WITH WARM ADVECTION ACROSS WESTERN/CENTRAL KANSAS. PRIMARY MODEL DIFFERENCE LOOKS TO BE WITH THE GFS...WHICH IS STRONGER WITH THE WAVE. NOT TOO CONFIDENT IN THIS SCENARIO ATTM...WITHIN TYPICALLY DRY NW FLOW REGIME LOCALLY. LUNDE && .AVIATION... FOR THE 18Z TAFS...ONGOING CONVECTION IS DISSIPATING AND SHOULD SEE VFR CONDITIONS THE REST OF THE DAY UNTIL FRONTAL BOUNDARY ACTIVATES OVERNIGHT. EXACT TIMING OF CONVECTION OVERNIGHT IS UNCERTAIN...BUT WE SHOULD SEE THUNDERSTORMS AT THE TAF SITES OVERNIGHT WITH MVFR TO IFR CIGS/VIS. EXPECT SLOW IMPROVEMENT TO VFR CONDITIONS BY THE END OF THE 18 UTC TAF PERIOD. HARDING && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && HARDING/LUNDE
Hazardous weather outlook, May 26, 3:33 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 333 PM CDT MON MAY 26 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-272045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 333 PM CDT MON MAY 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT OVER MUCH OF THE AREA. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE HEAVY RAINS. COMBINED WITH THE WET GROUND AND ALREADY HIGH RIVERS AND STREAMS...FLASH FLOODING IS POSSIBLE ACROSS THE AREA TONIGHT THROUGH TOMORROW MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND AGAIN ON THURSDAY THROUGH SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. HARDING
In the hours before
Special weather statement, May 26, 7:46 PM CDT, 1 hour 46 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 746 PM CDT MON MAY 26 2008 KSZ021-035-270130- CLAY-DICKINSON- 746 PM CDT MON MAY 26 2008 ...SIGNIFICANT WEATHER ALERT FOR CLAY AND DICKINSON COUNTIES UNTIL 830 PM CDT... THROUGH 830 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 66 MPH ACROSS PORTIONS OF CLAY AND DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE IDANA...CHAPMAN...HERINGTON...WOODBINE...WAKEFIELD...CLAY CENTER AND GREEN. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. BOUSTEAD
Special weather statement, May 26, 8:13 PM CDT, 1 hour 19 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 813 PM CDT MON MAY 26 2008 KSZ022-023-036>038-270200- GEARY-MORRIS-POTTAWATOMIE-RILEY-WABAUNSEE- 813 PM CDT MON MAY 26 2008 ...SIGNIFICANT WEATHER ALERT FOR GEARY...MORRIS...POTTAWATOMIE AND WABAUNSEE THROUGH 9 PM CDT... THROUGH 900 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF RILEY...POTTAWATOMIE... GEARY...WABAUNSEE AND MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. NUMEROUS REPORTS OF WINDS UP TO 40 MPH HAVE BEEN RECEIVED WITH THIS LINE FROM SPOTTERS. IN ADDITION...THESE STORMS ARE PRODUCING VERY HEAVY RAINFALL. RAINFALL OF UP TO AN INCH PER HOUR CAN BE EXPECTED WITH THESE STORMS. THIS MAY LEAD TO SOME LOCALIZED STREET FLOODING IN THE JUNCTION CITY AND MANHATTAN AREAS. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE JUNCTION CITY...MANHATTAN...LEONARDVILLE...PARKERVILLE...WHITE CITY...AND VOLLAND. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 290 AND 327 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. BOUSTEAD
Local storm report, May 26, 8:31 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
831 PM CDT MON MAY 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HEAVY RAIN 6 NE ABILENE 38.98N 97.13W
05/26/2008 M1.50 INCH DICKINSON KS TRAINED SPOTTER
OCCURRED IN 15 TO 20 MINUTES
&&
BYRNELocal storm report, May 26, 9:08 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
908 PM CDT MON MAY 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM FLOOD MANHATTAN 39.18N 96.57W
05/26/2008 RILEY KS EMERGENCY MNGR
EM REPORTS 6 OR 7 STREETS HAVE CURB TO CURB FLOODING. NO
CLOSURES AT THIS TIME.
&&
BYRNELocal storm report, May 26, 9:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT MON MAY 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HEAVY RAIN MANHATTAN 39.18N 96.57W
05/26/2008 M1.90 INCH RILEY KS CO-OP OBSERVER
OCCURRED BETWEEN 2030 AND 2115. REPORTED BY STATE
CLIMATOLOGIST.
&&
BYRNELocal storm report, May 26, 9:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
925 PM CDT MON MAY 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM FLASH FLOOD MANHATTAN 39.18N 96.57W
05/26/2008 RILEY KS EMERGENCY MNGR
VEHICLES STRANDED ON BERTRAND AND JULIET. N. MANHATTAN
ROAD AND LOVERS LANE CLOSED DUE TO HIGH WATER. STREETS
NEAR 3RD STREET ARE RUNNING FULL.
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:42 PM CDT | River Flood Warning | TOP | Lyon | 3 days |
| May 26, 8:54 PM CDT | Flash Flood Warning | TOP | Riley | 2 hr |
| May 27, 1:29 AM CDT | Areal Flood Advisory | TOP | Anderson, Dickinson, Franklin | 22 days |
| May 27, 8:32 AM CDT | River Flood Warning | TOP | Coffey, Lyon | 28 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.